Elevated ESR and Diabetes -- Temporal Arteritis

Arthur Kavanaugh, MD

Disclosures

March 11, 2003

Question

A 65-year-old Hispanic male is referred to me for evaluation of erythrocyte sedimentation rate (ESR) > 100 mm/hour on several occasions. He has been followed by an ophthalmologist for severe diabetic retinopathy and decreasing visual acuity. The patient does not have temporal headache or scalp tenderness. His C-reactive protein (CRP) is < 1.0 and interleukin 6 (IL-6) level is within normal limits. Serum fibrinogen level is 660. He has normal serum protein electrophoresis (SPEP). How likely is it that this is temporal arteritis? Can you recommend any other work-ups?

Response from Arthur Kavanaugh, MD

This patient appears to have persistent marked elevation of the ESR. In addition to other acute or chronic inflammatory conditions (eg, temporal arteritis as suspected in this case, isolated polymyalgia rheumatica, gout, pseudogout, inflammatory bowel disease, etc.), elevations in the ESR can be seen with tissue injury or necrosis, malignant conditions, and infections. Given the patient's severe diabetes, infection should be considered. Of note, the CRP is normal (presumably persistently?). Although both are acute phase reactants, changes in the CRP tend to be quicker and more dynamic (ie, a greater difference between abnormal and normal values) than changes in the ESR. In this case, the reason for the large discrepancy between CRP (and IL-6) and ESR is unclear.

Given this patient's severe diabetes, it is possible that the patient has nephrotic range proteinuria; the ESR is sometimes increased in that instance, and perhaps may give a partial explanation for the discrepancy. Of note, for 10% or more of patients with a highly elevated ESR (eg, > 75 mm/hour), particularly elderly persons, a cause may not be found despite intensive evaluations.

The lack of headache and tenderness would argue against temporal arteritis being present; this argument would be strengthened if the patient likewise did not have symptoms of PMR or masseteric claudication.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....